Alert archive / Minnesota / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 23, NWS Duluth, MN
NWS Duluth, MN issued this severe thunderstorm warning at May 31, 2008, 4:21 PM CDT for Crow Wing County, Minnesota. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 31, 2008, 4:21 PM CDT (21:21 UTC)
- Expired
- May 31, 2008, 4:45 PM CDT
- In force
- 24 min
- Issued by
- NWS Duluth, MN
- Area
- Storm-based polygon
County Crow Wing County, MN
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 31, 2:51 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 9.4 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 16 J/kg
- Mixed-layer CIN
- -33 J/kg
- Mixed-layer LCL
- 722 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- -6 m²/s²
- 0-3 km storm-relative helicity
- 7 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 3:28 PM CDT, 53 minutes earlier.
Area forecast discussion, May 31, 3:28 PM CDT, 53 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DULUTH MN 328 PM CDT SAT MAY 31 2008 .DISCUSSION...AFTERNOON SURFACE ANALYSIS DEPICTS WEAK AREA OF LOW PRESSURE STRETCHED ACROSS THE NORTH DAKOTA/MINNESOTA BORDER. ASSOCIATED SHORT WAVE IS NOW PUSHING INTO NORTHERN MINNESOTA PER WATER VAPOR LOOP. MODERATE INSTABILITY/DEEP LAYER SHEAR PRESENT ACROSS THE SW FA THIA AFTERNOON SHOULD RESULT IN CONTINUED CONVECTION. WITH COOL AIR ALOFT...LARGE HAIL WILL BE THE PRIMARY THREAT WITH ANY SEVERE STORMS THAT MAY DEVELOP THIS LATE AFTERNOON. STORMS ARE MAINLY DIURNALLY DRIVEN AND SHOULD DIMINISH QUICKLY AFTER SUNSET...SIMILAR TO LAST NIGHT. DLH FA REMAINS UNDER NORTHWEST FLOW ALOFT THROUGH SUNDAY. ALTHOUGH FORCING WITH UPPER SHORT WAVE IS NOT EVIDENT ATTM...A WEAK LOW LEVEL CONVERGENCE ZONE WILL SCOOT SOUTHEAST ACROSS THE FA SUNDAY AFTERNOON. DAYTIME HEATING INSTABILITY COULD RESULT IN A FEW TSTORMS IN THE AFTERNOON ACROSS THE NORTHLAND...SO HAVE MAINTAINED AND EXPANDED GOING SMALL POPS. AGAIN...ANY TSTORMS THAT DO DEVELOP...SHOULD DIMINISH QUICKLY AFTER SUNSET SUNDAY EVENING. A MORE ACTIVE ZONAL FLOW SETS UP FOR EARLY NEXT WEEK...WITH MODEL DIFFERENCES CONTINUING FOR MONDAY/TUESDAY. FAVORED SOLUTIONS CONTINUE TO BE MORE SOUTHERLY LIKE THE LATEST CANADIAN AND ECMWF. WITH DRY CANADIAN HIGH PRESSURE AFFECTING THE NORTHERN FA...THIS SOLUTION LOOKS MORE PLAUSIBLE THAN THE LATEST GFS. STILL SHOULD SEE SOME OVERRUNNING PRECIP ACROSS THE SOUTHERN FA...ESPECIALLY MONDAY NIGHT...WITH DEVELOPING 40+ KT LOW LEVEL JET...AND AS UPPER TROUGH INTERACTS WITH MAIN LOW LEVEL BAROCLINIC ZONE. RAISED POPS ACCORDINGLY ACROSS THE SOUTHERN TIER COUNTIES. NEXT MAJOR SYSTEM COMES LATE IN THE WEEK AS SOUTHWEST LOW EJECTS INTO THE MIDWEST. SIGNIFICANT PRECIPITATION LOOKS POSSIBLE WITH THIS SYSTEM. && .AVIATION...STRATUS FROM A DEPARTING LOW PRESSURE SYSTEM HAS BEGUN TO BREAK UP. ANOTHER UPPER LEVEL DISTURBANCE WILL SWING SOUTHEAST THROUGH THE REGION THIS AFTERNOON AND THIS EVENING. IN BETWEEN THESE SYSTEMS...HIGH PRESSURE HAS LED TO SOME CLEARING...AND THE DEVELOPMENT OF A MID LEVEL CUMULUS DECK. SCATTERED SHOWERS AND THUNDERSTORMS ARE LIKELY AS THIS NEXT DISTURBANCE SWINGS THROUGH...MAINLY BETWEEN 19Z AND 0Z. CEILINGS WILL MOSTLY REMAIN VFR/MVFR AS LOW LEVELS ARE RATHER DRY. THESE STORMS WILL BE MOSTLY DIURNALLY DRIVEN...AND THEREFORE...NOT EXPECTED TO LAST MUCH PAST 01-02Z. HIGH PRESSURE WILL MOVE IN BEHIND THIS SYSTEM...WHICH WILL CLEAR SKIES OVERNIGHT IN THE WEST...AND IN THE MORNING IN THE EAST. INCLUDED A MENTIONED OF PATCHY FOG AT KBRD...AS THIS IS THE AREA OF MOST LIKELY PRECIPITATION...AND WITH SATURATED GROUND...COULD DEVELOP FOG. NOT AS CONFIDENT AT ANY OTHER SITES. && POINT TEMPS/POPS... DLH 44 73 46 59 / 40 20 10 20 INL 46 72 41 68 / 50 20 10 10 BRD 50 77 51 66 / 60 20 10 40 HYR 45 77 48 71 / 40 20 10 30 ASX 44 73 46 64 / 30 20 10 20 && .DLH WATCHES/WARNINGS/ADVISORIES... MN...NONE. WI...NONE. LS...NONE. LILES/KD
Hazardous weather outlook, May 31, 5:13 AM CDT, 11 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DULUTH MN 513 AM CDT SAT MAY 31 2008 MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-011015- KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN COOK/NORTHERN LAKE- NORTHERN ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/LAKESHORE- SOUTHERN COOK/LAKESHORE-NORTHERN CASS-SOUTHERN ITASCA- SOUTHERN CASS-CROW WING-NORTHERN AITKIN-SOUTHERN AITKIN- CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON- BURNETT-WASHBURN-SAWYER-PRICE- 513 AM CDT SAT MAY 31 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MINNESOTA AND NORTHWEST WISCONSIN. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE POSSIBLE TODAY AND EARLY THIS EVENING OVER PARTS OF THE NORTHLAND. ALTHOUGH STORMS ARE POSSIBLE ANYWHERE WEST OF A CRANE LAKE TO TWIN PORTS TO PHILLIPS LINE...THE MOST LIKELY AREA WILL BE AROUND THE BRAINERD LAKES REGION EAST TO THE LOWER SAINT CROIX RIVER VALLEY. IN THIS AREA...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS WITH LARGE HAIL AND GUSTY WINDS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY SCATTERED THUNDERSTORMS MAY DEVELOP WEST OF A LINE FROM NORTHWESTERN SAINT LOUIS COUNTY TO NORTHERN ITASCA COUNTY SUNDAY AFTERNOON. THUNDERSTORMS ARE POSSIBLE WEDNESDAY THROUGH FRIDAY ACROSS THE SOUTHERN PART OF THE REGION. AT THIS TIME...IT IS TOO EARLY TO INDICATE WHETHER THE STORMS WILL BE STRONG OR SEVERE. PLEASE MONITOR THE LATEST FORECASTS FOR INFORMATION REGARDING THE POTENTIAL FOR THUNDERSTORMS. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE NEEDED TODAY AND EARLY THIS EVENING. LSZ121-140>148-011015- BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN- GRAND MARAIS TO TACONITE HARBOR MN- TACONITE HARBOR TO SILVER BAY HARBOR MN- SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN- DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI- SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI- 513 AM CDT SAT MAY 31 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF WESTERN LAKE SUPERIOR. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. CANNON
In the hours before
Local storm report, May 31, 3:22 PM CDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
322 PM CDT SAT MAY 31 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0321 PM HAIL 7 W PINE RIVER 46.72N 94.55W
05/31/2008 M0.88 INCH CASS MN TRAINED SPOTTER
ALOT OF NICKEL SIZE NAIL
&&
KDONOFRIThe office that day
Everything else NWS Duluth, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 31, 3:13 PM CDT | Severe Thunderstorm Warning | DLH | Cass, Crow Wing | 47 min |
| May 31, 4:44 PM CDT | Severe Thunderstorm Warning | DLH | Crow Wing | 19 min |
| May 31, 5:35 PM CDT | Severe Thunderstorm Warning | DLH | Cass | 40 min |
| May 31, 5:54 PM CDT | Tornado Warning | DLH | Cass, Crow Wing | 40 min |
| May 31, 6:31 PM CDT | Severe Thunderstorm Warning | DLH | Crow Wing | 29 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.